Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 83, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2002, 10:43 AM CDT for Spink County, South Dakota. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2002, 10:43 AM CDT (15:43 UTC)
- Expired
- Jul 2, 2002, 11:30 AM CDT
- In force
- 47 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
County Spink County, SD
The radar
The Aberdeen radar (KABR), 52 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 11:03 AM CDT | Hail 1 | Frankfort, SD | |
| Jul 2, 11:35 AM CDT | Hail 0.75 | Ashton, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.7 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1723 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
336 WUUS53 KABR 021543 SVRABR SDC115-021630- /NEW.KABR.SV.W.0142.021544-021630/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 1044 AM CDT TUE JUL 2 2002 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SPINK COUNTY IN NORTHEAST SOUTH DAKOTA * UNTIL 1130 AM CDT * AT 1044 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHWEST OF ASHTON...OR ABOUT 7 MILES NORTH OF REDFIELD...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FRANKFORT AROUND 1110 AM CDT THIS IS A DANGEROUS STORM. TAKE SHELTER NOW THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN ABERDEEN. LAT...LON 4509 9867 4488 9868 4482 9818 4506 9815 HINTZ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 10:00 AM CDT, 43 minutes earlier.
Area forecast discussion, Jul 2, 10:00 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 1000 AM CDT TUE JUL 2 2002 CONVECTION CONTINUES ALONG EAST-WEST BOUNDARY...AND SOME BACK BUILDING HAS BEEN OCCURRING. THIS CONVECTION SHOULD SLOWLY SLIDE SOUTHEAST TODAY...BUT HIGHER DEWPOINTS AND GOOD SOUTHERLY FLOW SHOULD KEEP CONVECTION ACTIVE AS IT MOVES. WILL UPDATE FORECAST TO DROP TEMPERATURES A BIT IN AREAS OF HEAVY RAIN AND COUNTIES EAST DUE TO MASSIVE CIRRUS BLOW OFF. THIS CIRRUS SHIELD WILL DELAY HEATING A FEW HOURS...AND WILL DROP TEMPS A CAT AREAS EAST OF CURRENT CONVECTION. OUTFLOW ALSO LEFT BEHIND AND SEEN ON PIR ASOS...SO WILL DROP TEMPS A BIT THERE TO ALLOW FOR THIS. UPDATE OUT SOON. .ABR...NONE HARDING
In the hours before
Special weather statement, Jul 2, 5:23 AM CDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 523 AM CDT TUE JUL 2 2002 .A SLOW MOVING COLD FRONT WILL MOVE THROUGH CENTRAL AND EASTERN SOUTH DAKOTA THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT BY MID MORNING...AND CONTINUE INTO THE EARLY EVENING HOURS. MNZ039-046-SDZ007-008-011-031006- BIG STONE-DAY-MARSHALL-ROBERTS-TRAVERSE- INCLUDING THE CITIES OF...BRITTON...ORTONVILLE...SISSETON... WEBSTER AND WHEATON 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... DRY CONDITIONS ARE EXPECTED TODAY AND TONIGHT. SPOTTER ACTIVATION WILL NOT BE REQUIRED. SDZ018>023-033>037-045-048-051-031006- BUFFALO-CLARK-CODINGTON-DEUEL-GRANT-HAMLIN-HAND-HUGHES-HYDE-JONES- LYMAN-SPINK-STANLEY-SULLY- INCLUDING THE CITIES OF...BIG STONE CITY...CLARK...CLEAR LAKE... ESTELLINE...FORT PIERRE...FORT THOMPSON...HIGHMORE...LOWER BRULE... MILBANK...MILLER...MURDO...ONIDA...PIERRE...PRESHO... REDFIELD AND WATERTOWN 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID MORNING. A FEW OF THE STORMS MAY PRODUCE LARGE HAIL AND GUSTY WINDS THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM POSSIBLE. SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. SDZ003>006-009-010-015>017-031006- BROWN-CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-MCPHERSON-POTTER-WALWORTH- INCLUDING THE CITIES OF...ABERDEEN...EUREKA...FAULKTON...GETTYSBURG... GROTON...IPSWICH...MCLAUGHLIN...MOBRIDGE AND SELBY 523 AM CDT TUE JUL 2 2002 ...HAZARDOUS WEATHER OUTLOOK THROUGH WEDNESDAY MORNING... ISOLATED SHOWERS AND THUNDERSTORMS WILL COME TO AN END BY LATE MORNING. NONE OF THE THUNDERSTORMS ARE EXPECTED TO BE SEVERE. DRY CONDITIONS WILL RETURN FOR THIS AFTERNOON AND EVENING. SPOTTER ACTIVATION IS NOT ANTICIPATED. MARSILI/ALBRECHT
Local storm report, Jul 2, 10:04 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
1004 AM CDT TUE JUL 2 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 AM 23 N HIGHMORE SD .75 INCH HAIL
07/02/02 HYDE REPORTED BY
PUBLIC
0720 AM 7 NW POLO SD 1.00 INCH HAIL
07/02/02 HAND REPORTED BY
PUBLIC
0749 AM 1 S MIRANDA SD 1.00 INCH HAIL
07/02/02 FAULK REPORTED BY
PUBLIC
0820 AM 8NW REDFIELD SD 1.75 INCH HAIL
07/02/02 SPINK REPORTED BY
PUBLIC
0842 AM 4 W FAULKTON SD .75 INCH HAIL
07/02/02 FAULK REPORTED BY
PUBLIC
0940 AM 4 NE MIRANDA SD .75 INCH HAIL
07/02/02 FAULK REPORTED BY
PUBLIC
0920 AM 4 NW ATHOL SD .75 INCH HAIL
07/02/02 SPINK REPORTED BY
PUBLIC
0925 AM 3 SE BRENTFORD SD 1.00 INCH HAIL
07/02/02 SPINK REPORTED BY
PUBLIC
GMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 6:44 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Hyde | 46 min |
| Jul 2, 7:30 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 45 min |
| Jul 2, 8:07 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 68 min |
| Jul 2, 8:23 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 52 min |
| Jul 2, 9:13 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 47 min |
| Jul 2, 9:19 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 26 min |
| Jul 2, 9:58 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Spink | 47 min |
| Jul 2, 10:42 AM CDT | Severe Thunderstorm Warning | ABR | Faulk | 18 min |
| Jul 2, 11:32 AM CDT | Severe Thunderstorm Warning | ABR | Spink | 28 min |
| Jul 2, 11:57 AM CDT | Severe Thunderstorm Warning | ABR | Clark | 48 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.